Projects per year
PURPOSE/OBJECTIVES: To determine the prevalence of malnutrition and chemotherapy-induced nausea and vomiting (CINV) limiting patients' dietary intake in a chemotherapy unit.
DESIGN: Cross-sectional descriptive audit.
SETTING: Chemotherapy ambulatory care unit in a teaching hospital in Australia.
SAMPLE: 121 patients receiving chemotherapy for malignancies, aged 18 years and older, and able to provide verbal consent.
METHODS: An accredited practicing dietitian collected all data. Chi-square tests were used to determine the relationship of malnutrition with variables and demographic data.
MAIN RESEARCH VARIABLES: Nutritional status, weight change, body mass index, prior dietetic input, CINV, and CINV that limited dietary intake.
FINDINGS: Thirty-one participants (26%) were malnourished, 12 (10%) had intake-limiting CINV, 22 (20%) reported significant weight loss, and 20 (18%) required improved nutrition symptom management. High nutrition risk diagnoses, CINV, body mass index, and weight loss were significantly associated with malnutrition. Thirteen participants (35%) with malnutrition, significant weight loss, intake-limiting CINV, and/or who critically required improved symptom management reported no prior dietetic contact; the majority of those participants were overweight or obese.
CONCLUSIONS: Of patients receiving chemotherapy in this ambulatory setting, 26% were malnourished, as were the majority of patients reporting intake-limiting CINV.
IMPLICATIONS FOR NURSING: Patients with malnutrition and/or intake-limiting CINV and in need of improved nutrition symptom management may be overlooked, particularly patients who are overweight or obese-an increasing proportion of the Australian population. Evidence-based practice guidelines recommend implementing validated nutrition screening tools, such as the Malnutrition Screening Tool, in patients undergoing chemotherapy to identify those at risk of malnutrition who require dietitian referral.
FingerprintDive into the research topics of 'Malnutrition and chemotherapy-induced nausea and vomiting: Implications for practice'. Together they form a unique fingerprint.
- 2 Active
1/01/14 → …